Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 11, 2008, 11:03 AM CDT for Madison County, Iowa. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2008, 11:03 AM CDT (16:03 UTC)
- Expired
- Jun 11, 2008, 1:01 PM CDT
- In force
- 118 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, IA
The radar
The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 548 m²/s²
- 0-3 km storm-relative helicity
- 862 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 43.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 111605
FFWDMX
IAC121-112200-
/O.NEW.KDMX.FF.W.0084.080611T1603Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT WED JUN 11 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MADISON COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 500 PM CDT
* AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
RAIN GAGES IN THE AREA HAVE REPORTED OVER ONE INCH OF RAIN SINCE 10
AM. DUE TO SATURATED GROUND CONDITIONS...THIS HEAVY RAIN WILL RUN
OFF QUICKLY AND SETTLE IN LOW-LYING AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTERSET
AND EARLHAM
ADDITIONAL RAINFALL AMOUNTS OF ONE TO INCHES ARE POSSIBLE BEFORE
NOON IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 4135 9425 4150 9412 4151 9395 4150 9393
4150 9391 4150 9390 4151 9380 4117 9380
4116 9424
TIME...MOT...LOC 1603Z 180DEG 0KT 4133 9406
$$
MOYER2 follow-up statements
000
WGUS73 KDMX 111710
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT WED JUN 11 2008
IAC121-112200-
/O.CON.KDMX.FF.W.0084.000000T0000Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON IA-
1207 PM CDT WED JUN 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
MADISON COUNTY...
AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
HEAVY SHOWERS HAVE EXITED MADISON COUNTY AND THAT VERY LITTLE
RAINFALL IS EXPECTED THROUGH EARLY AFTERNOON. HOWEVER...ONE TO AS
MUCH AS THREE INCHES OF RAIN FELL OVER THE WARNED AREA SINCE 10 AM
AND RUN OFF FROM THIS RAIN MAY STILL ACCUMULATE QUICKLY IN LOW LYING
AND POOR DRAINAGE AREAS THROUGH EARLY THIS AFTERNOON..
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTERSET AND
EARLHAM
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 4135 9425 4150 9412 4151 9395 4150 9393
4150 9391 4150 9390 4151 9380 4117 9380
4116 9424
TIME...MOT...LOC 1707Z 180DEG 0KT 4133 9406
$$
MOYER000
WGUS73 KDMX 111801
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1258 PM CDT WED JUN 11 2008
IAC121-111808-
/O.CAN.KDMX.FF.W.0084.000000T0000Z-080611T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON IA-
1258 PM CDT WED JUN 11 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MADISON COUNTY...
AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWERS HAVE MOVED EAST OF THE REGION. HOWEVER...A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING SINCE
ADDITIONAL HEAVY RAIN IS LIKELY TONIGHT.
LAT...LON 4135 9425 4150 9412 4151 9395 4150 9393
4150 9391 4150 9390 4151 9380 4117 9380
4116 9424
TIME...MOT...LOC 1758Z 180DEG 0KT 4133 9406
$$
MOYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 7:11 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 11, 7:11 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 711 AM CDT WED JUN 11 2008 .UPDATE... ADDED WIND ADVISORY WESTERN PORTIONS THROUGH 18Z. && .SHORT TERM.../TODAY/ INITIAL CONCERN IS EVOLUTION OF DEVELOPING NE MCS. RUC H8/H7 CIN CONTINUES TO ERODE THROUGH 12Z WHICH ALSO COINCIDES WITH STRENGTHENING 310K MOISTURE CONVERGENCE. THIS IS PLAYING OUT MUCH LIKE DEPICTED IN MOST DETERMINISTIC MODELS AND ENSEMBLES WHICH PUSH IT EWD THROUGH IA...SO HAVE CONSIDERABLY BOOSTED POPS INTO LIKELIES AND CATEGORICAL WRN SECTIONS. EXPECT SVR THREAT TO CONTINUE MUCH LIKE IS OCCURRING UPSTREAM. +1000 J/KG MUCAPES MOVE INTO IA WITH ADEQUATE DEEP SHEAR AND STEEPENING MID LEVEL LAPSE RATES. LOCALLY HEAVY RAINS EXPECTED TOO. AMOUNTS SHOULD NOT GET TOO CRAZY BECAUSE OF ITS SPEED AND COVERAGE LIMITATIONS...BUT IT WILL NOT TAKE MUCH EITHER CONSIDERING OUR AMBIENT SOIL MOISTURE SO HAVE BUMPED UP WATCH START TIME TO 12Z. TEMPERED HIGHS BACK A BIT TOO CONSIDERING CLOUDS AND EXPECTED PCPN. .LONG TERM... VERY DYNAMIC SYSTEM TO OUR WEST WILL BEGIN PUSHING EAST TODAY. SURFACE LOW OVER THE DAKOTAS AND ATTENDANT WARM FRONT ALONG THE IA/MN BORDER WILL CONTINUE TO MOVE TO THE E. CAPES AROUND 3500 J/KG OVER US TODAY AS MOISTURE INCREASING AND BULK SHEAR SUFFICIENT FOR SUPER CELLS TODAY ALTHOUGH MODELS ARE BEGINNING PRECIP A BIT LATER. THIS MORNING/S CONVECTION MAY MIX THE ATMOSPHERE SOME BUT IT SHOULD REMAIN CAPPED THROUGH 21Z WITH RAPID EROSION AS THE COLD FRONT MOVES INTO WESTERN IOWA. STORMS SHOULD BE GOING BY 00Z THEN MOVE EAST ACROSS THE CWA DURING THE NIGHT. SHEAR PROFILES WILL INCREASE IN RESPONSE TO A 60-70 KT LLJ. MADE SOME ADJUSTMENTS TO POP/PRECIP AS THE INITIAL LINE SHOULD MOVE THROUGH THE CWA BY THURSDAY MORNING THEN REFIRE OVER THE SOUTHEAST HALF OF IOWA DURING THE AFTERNOON ALONG THE FRONTAL BOUNDARY. AFTER THURSDAY THE UPPER LEVEL PATTERN BEGINS TO CHANGE TO A SOMEWHAT DRIER AND MORE PROGRESSIVE PATTERN. STILL LOOKING FOR ANOTHER FRONT AND UPPER LEVEL WAVE TO PASS ACROSS IOWA ON SUNDAY BUT THE SYSTEM IS PROGRESSIVE AND HEAVY RAIN WON/T BE AS WIDE SPREAD. ADJUSTED TEMPS DURING THE DAYS EXPECTING RAIN AS CLOUD COVER WILL BE EXPANSIVE AND THIS SHOULD HOLD BACK TEMPS A DEGREE OR TWO. && .AVIATION...11/12Z SCT TSRA OCCURRING ON THE NOSE OF THE LLJ AND THE FRINGE OF WARM AIR ALOFT. THESE STORMS SHOULD SUSTAIN THEMSELVES ACROSS ALL THE TAF SITES...ENDING AROUND 20Z IN THE ALO/OTM AREAS. ADDITIONAL STORMS WILL FIRE ALONG A FRONTAL BOUNDARY OVER WESTERN IA LATE THIS AFTN/EVE THEN MOVE ACROSS THE TAF SITES OVERNIGHT. THESE STORMS WILL BE STRONG TO SEVERE WITH WIND G55KT OR GREATER. MVFR COND XPCTD THIS A.M. GOING TO VFR CIGS THROUGH 22Z. CONDITIONS WILL FALL BACK TO MVFR/LCL IFR AFT 23Z. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS MORNING THROUGH THURSDAY MORNING FOR AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY ALONG AND WEST OF ESTHERVILLE-CARROLL-BEDFORD LINE TIL 18Z. && FAB/BSS
Hazardous weather outlook, Jun 11, 9:26 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 926 AM CDT WED JUN 11 2008 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075- 082>086-093>097-121430- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 926 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER CENTRAL IOWA THIS MORNING WILL LIKELY REMAIN BELOW SEVERE LEVELS. SMALL HAIL AND HEAVY RAINFALL ARE THE MAIN THREATS FROM THESE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY. AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM THIS AFTERNOON. IAZ004-015-023-033-034-044-045-057-070-081-092-121430- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON- CASS-ADAMS-TAYLOR- 926 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THIS MORNING WILL PRODUCE SPOTTY HEAVY RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE...BUT SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. STRONG SOUTHERLY WIND AT 25 TO 40 MPH IS ALSO EXPECTED. A WIND ADVISORY IS OUT FOR THE AREA UNTIL NOON. FOR ADDITIONAL INFORMATION ON THE WIND ADVISORY PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO LIKELY WITH THESE STORMS. NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL HAS YET TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY. AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM THIS AFTERNOON.
In the hours before
Local storm report, Jun 11, 6:12 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM FLASH FLOOD 3 WSW DOW CITY 41.91N 95.55W
06/11/2008 CRAWFORD IA LAW ENFORCEMENT
WATER OVER HIGHWAY 30 BETWEEN DOW CITY AND
DUNLAP...POSSIBLY FROM THE BOYER RIVER. FROM CRAWFORD
COUNTY SHERIFF.
&&
SMALLLocal storm report, Jun 11, 8:45 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND GST BEDFORD 40.67N 94.72W
06/11/2008 M65.00 MPH TAYLOR IA MESONET
RWIS REPORT.
0830 AM HEAVY RAIN SW GRAVITY 40.76N 94.75W
06/11/2008 M1.00 INCH TAYLOR IA TRAINED SPOTTER
ONE INCH OF RAIN IN THE PAST 30 MINUTES.
&&
MS JUN 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 38 min |
| Jun 10, 8:51 PM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 12 hr |
| Jun 10, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Jun 10, 9:56 PM CDT | River Flood Warning | DMX | Polk | 71 hr |
| Jun 11, 6:05 AM CDT | Flash Flood Warning | DMX | Crawford | 4 hr |
| Jun 11, 7:05 AM CDT | Wind Advisory | DMX | Adams, Audubon, Calhoun, Carroll, Cass, Crawford and 5 more | 6 hr |
| Jun 11, 8:39 AM CDT | Areal Flood Warning | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more | 24 hr |
| Jun 11, 8:48 AM CDT | Flash Flood Warning | DMX | Taylor | 3 hr |
| Jun 11, 10:08 AM CDT | Areal Flood Warning | DMX | Crawford | 5 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Greene | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Madison, Warren | 3 days |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Story | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Palo Alto | 9 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Dallas, Guthrie | 55 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Warren | 23 hr |
| Jun 11, 11:26 AM CDT | River Flood Warning | DMX | Story | 40 hr |
| Jun 11, 6:59 PM CDT | Tornado Warning | DMX | Crawford | 46 min |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.